What are the huge "DO NOT EVER DO" things that new nurses need to know about? calling - page 11
I am graduating in a few days, and off to be a new registered nurse. I would love to hear from experienced nurses about the "BIG" things that they need to remember or the things they try to avoid.... Read More
May 29, '07Quote from Roy FokkerI've even begun diluting my 30 mg of Toradol in 6 cc or more of saline before giving it IVP. Nothing to do with NSG school or preceptor - everything to do with my own observation of pt. reactions following an IVP.
I know some nurses on my floor who don't dilute it at all!
I second that. I don't think there is an iv push med I don't dilute and give slowly at that.
May 30, '07Quote from katiebuggadvise from a very cranky ratchety old nurse who precepted me eons ago - whom by the way i respect with the highest regard as her advise has saved me many a time over the yrs- ner assume ANYTHING in this field - clarify anytyhing you are not 150% sure ofI am graduating in a few days, and off to be a new registered nurse. I would love to hear from experienced nurses about the "BIG" things that they need to remember or the things they try to avoid. Medication tips, or how to deal with patients...anything would be helpful, and thank you !!
Apr 5, '08Thank you soooooo much for this thread. This is a wonderful way to learn on my own time the things I may not think about on the fly/on the floor. I LOVE LOVE LOVE reading the advice/comments/no no's everyone has posted!!! I'm sure it will help me to be a better student (nurse).
This is not a huge 'DO NOT EVER DO..." but something I learned recently (currently a 2nd level nursing student c only 8.5 months to go ) about putting TED hose on c a little more ease... Use the plastic pkg the hose come in and slip it on the foot. Then put the hose on over the plastic pkg. Pull the hose over the feet and up to the knee. Pull the plastic out thru the toe hole and repeat for the other leg. This helps slide the hose over the feet, which seems to me to be the hardest, a little quicker/easier. This is especially helpful for pts c COPD or SOB who have to tug and pull them on themselves when they get home. I had the opportunity to show this trick to a pulm fibrosis pt and he was especially grateful for this little bit of knowledge. This also helps c pt compliance. Most of my pts c TED (as well as my own grandfather) complain of the physical exertion and breathlessness they experience r/t applying these hose. I'm so fascinated I am going now to find another thread r/t more tips and tricks!!!! :typing
Apr 5, '08Never, ever, ever write on another nurses report sheet. Their brains are set up the way they want them- notations are theirs to make.
You can never crush meds fine enough when dealing with peg tubes.Last edit by mscsrjhm on Apr 5, '08
Apr 5, '08Always make a notation in the Physician's Orders everytime you open the chart, especially when working in a teaching facility.
Once had a resident slide an order ABOVE the last chart check notation, making it appear that someone missed the order-luckily pharmacy had a copy of the page before the resident got hold of the chart. Since then, I always make a quick chart check or no new order notation, initials and line DIRECTLY beneath the last order.
Apr 6, '08Thank you cyndiangel13. As I just said on another thread we "older" nurses ARE always willing to learn new information. This suggestion is excellent for me, as one of my jobs is teaching home health aides. They work all alone with pts. who often were too stressed to learn what they bwere told in the hospital and will take some time to learn all the new stuff. This is something the aides can not only do but work with them to master.
As for Mschrisco. YES! How true. I also suggest if you have computerized orders that when you check them you put a big cross in the blank area. I worked in an LTC and had a very bad experience-not with a doctor but the head nurse. I had done the 2nd check of a heparin order which was then ignored by the med nurses. The order was for 10 days and the med was given for 28. I found the error when I was doing the monthly update and wrote an incident report. Luckily the pt. had, during the 10 days, been ordered on strict bed rest so the heparin was OK from a safety perspective. But, to cover their butts the incident report was destroyed and the head nurse wrote an order on a page dated three days after the original order saying to continue it. I quit after that as there were just too many things wrong with that. But, for the 2 weeks I was had left, after I had double checked all orders and signed, I put a big X in the rest of the space so no "orders" could be written. BTW, this nurse did not even sign the "order."
Apr 6, '08Here's some "Never Do"s for pediatric nurses :
1. NEVER confuse liquid meds dispensed in syringes that go in the IV with those that go in the gastric/NG tube.
2. NEVER assume the pt is "funny looking" or has some syndrome/congential problems until you've seen the biological parents.
3. NEVER remove a dressing/tube if you don't why it's there. (Background story--2 yr old pt with congenital abnormalities in hosp for cardiac surgery, has steri strips next to her left eye. MOC leaves to get something to eat while day shift RN [not me] does pt bath, removes steri strips next to the eye. Several minutes later, pt coughs and due to her shallow eye sockets, the left eye pops out of the socket. Eye doc paged STAT to come & put eye back in socket. MOC returns, not upset, says "this happens all the time, that's why we use the steri strips.") :roll
HollyVK RN, BSN, JD (with more than a decade of peds experiences)
Apr 6, '08Do not dilute valium when giving IVP.
Always check on all your patients at the start of the shift, preferably with the off-going nurse. Don't assume apparently sleeping patients are ok - it looks bad when you discover the patient has unexpected AMS and you can't tell MD when it started.Last edit by medsurgrnco on Apr 6, '08 : Reason: minor editing
Apr 6, '08Quote from Myxel67YES!!!!!!!!!!!!! That one little word (or others like it) can make patients VERY nervous. About two months ago I had my eye doc use "darn it" while looking into my eye socket (I am a little over a year post-op after an enucleation). Turns out I needed more surgery. Those types of things (ooops, darn it, etc) are NOT nice to hear.The previous posts seem to have just about everything covered. The only thing I can add is don't say "OOPS!" in front of the patient.
Apr 6, '08Quote from NursShar1Never, ever, EVER act like you know something when you are unsure. Most of the "experienced" nurses when I was new told me time and time again that they trusted me more because I was never afraid to ask questions. Now that I am one of the "experienced" nurses, I feel the very same way.
Also - even though it takes a little more time, ALWAYS look up your meds before you give them. Your patients may ask questions about them and why they are being given the meds. Save yourself alot of walking back and forth to the med cart - take the pills still in the wrappers with you, as well as your drug guide. Open all the blister packs at the bedside. This way when they say "what is that blue pill for", you won't have just opened 10 pills at the cart and not remember which one the blue pill is (this happened to me a MILLION times as a newbie)...
Best of luck to you!!!
If you can't/don't know how to do something it is (at times) ok to be honest with the patients. I had a nurse (she was a new nurse) that could not replace my IV. At the hospital I am a patient they need to go through a course and get certified (probably because it is a children's hospital). I liked that because I knew she would not do anything out of her comfort level, but also feel good because the hospital was regulating what the nurses were doing.
Apr 7, '08I am sure someone has already mentioned this, but never, ever, ever give IV push potassium. Also, always give your electrolytes slowly (per pharmacy's guidelines on the bag). I have seen some nasty, nasty infiltrates on pts that were given calcium and potassium too quickly (not by me, of course).
Apr 7, '08Another helpful hint that I learned from a brilliant surgeon I used to work with - if pt's magnesium and potassium levels are low, replace at least a little bit of the mag first. The potassium will absorb into the pt better. I have used this trick since he mentioned this to me and it does seem that after doing repeat labs the potassium level does increase more when you give the mag first as opposed to giving it after. I used to always give the potassium first b/c I thought it was 'more important', but never again!